Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS State College, PA

August 31, 2001Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2001, 2:54 PM EDT for Lycoming County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 2:54 PM EDT (18:54 UTC)
Expired
Aug 31, 2001, 4:00 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Lycoming County, PA

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:30 PM EDTThunderstorm Wind 50 EWilliamsport, PANumerous trees were reported down in Williamsport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS51 KCTP 311855
SVRCTP
PAC081-312000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF JERSEY SHORE...OR 4 MILES
  NORTHEAST OF LOCK HAVEN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JERSEY SHORE AROUND 305 PM.
  COLLOMSVILLE AROUND 315 PM.
  DUBOISTOWN AROUND 330 PM.
  WILLIAMSPORT AND COGAN STATION AROUND 335 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:57 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 31, 1:57 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 AM EDT FRI AUG 31 2001

...SOME LOCALLY HEAVY RAINS POSSIBLE TONIGHT THEN DRYING...

THE COLD FRONT IS WELL TO OUR NORTH AND WEST THIS AFTERNOON...BUT THE
LEADING EDGE OF THE DRIER AIR IS ALREADY MOVING INTO THE REGION AND
TRIGGERING CONVECTION.   THE THETA FRONT IS ACTUALLY JUST BEHIND THE
LINE OF CLOUDS IN INDIANA TO SOUTHEASTERN MICHIGAN WHILE THE THETA-E
FRONT IS IN NW PENNSYLVANIA EXTENDING INTO OHIO.  WE WILL GET COOL
FROM THE FORMER AND THE RAIN WILL COME WITH THE LATTER.

THE MODEL MOISTURE FIELDS ARE ABOUT 1-2 STANDARD DEVIATIONS ABOVE
NORMAL THIS AFTERNOON AND TONIGHT.  THIS IMPLIES WE COULD SEE SOME
LOCALLY HEAVY RAINS UNDER ANY INDIVIDUAL THUNDERSTORM.  SOME
OROGRAPHICALLY FAVORED LOCATIONS COULD SEE 1-2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.  WIND PROFILES DO NOT RULE OUT A FEW HP
SUPERCELLS.

SREF DATA CONTINUES TO SHOW THREAT OF 0.25 AND GREATER RAINFALL OVER
THE WESTERN AND NORTHERN PARTS OF CENTRAL PA. HOWEVER...BY 6 AM
SATURDAY ALL QPF IS TO OUR EAST.  NO RAIN IS EXPECTED FROM STATE
COLLEGE WEST MUCH AFTER 9 PM TONIGHT.  THE BEST PERIOD FOR RAIN IS
BETWEEN NOW AND AND 4 AM SATURDAY. IN WESTERN SECTIONS THE RAIN
WILL END EARLIER. THE SREF POPS FOR 0.10 SUGGEST NO ACCUMULATED
RAINFALL WILL FALL AFTER 09Z SATURDAY.  BY SUNRISE ALL THE PRECIP
SHOULD BE OVER.

MODELS ALL SHOW QUICK AND STRONG DRYING FROM WEST TO EAST SATURDAY.
A CRISP LATE SUMMER AIR MASS WILL MARCH ACROSS PA. SHOULD BE ONE
NICE AFTERNOON SATURDAY FOR OUTDOOR ACTIVITIES. CRISP NIGHT FOR
EARLY SEPTEMBER SAT NIGHT INTO SUNDAY.  SOME COLDER VALLEYS WILL DIP
BELOW 40 AND INTO THE MID 30S BY SUNRISE SUNDAY.

...EXTENDED...

AFTER A TASTE OF AUTUMN THIS WEEKEND...SUMMER LIKE WEATHER WILL
SLOWLY RETURN TO THE REGION DURING THE WEEK.  MONDAY STARTS OUT WITH
SLIGHTLY BELOW NORMAL LOW-LEVEL TEMPS BUT BY TUESDAY WE REBOUND TO
NEAR NORMAL. INITIALLY...THE SURFACE HIGH WILL KEEP US DRY AND
PLEASANT. HOWEVER...ENSEMBLES SHOW A RIDGE...ABOUT +1.5 STANDARD
DEVIATIONS ABOVE NORMAL BUILDING OVER THE NORTHERN LAKES. THIS WOULD
LEND IT SELF TO AN INCREASE IN THE HUMIDITY AND DAILY TEMPS OVER THE
REGION TUESDAY INTO THURSDAY.  WITH 850 TEMPS AND THICKNESS VALUES NEAR
NORMAL WOULD EXPECT TO SEE NEAR NORMAL TEMPERATURES.

THE PATTERN IS NOT OVERLY CONDUCIVE FOR HEAVY RAINS.  THE
LOW-LEVEL AND UPPER LEVEL FLOW IS QUITE WEAK SUGGESTING UNLESS THERE
IS A BIG CHANGE...IT WILL BE A RELATIVELY DRY WEEK THROUGH AT LEAST
THURSDAY.  OUR ONLY HOPE FOR RAIN WOULD BE IF WE GET SOME NOCTURNAL
ACTIVE CONVECTION DOWNSTREAM OF THE RIDGE ONCE IT GETS ESTABLISHED
BY MID WEEK.

.CTP...NONE.

GRUMM/LACORTE

In the hours before

Special weather statement, Aug 31, 10:45 AM EDT, 4 hours 9 minutes before
PAZ012-041-045-046-311645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT FRI AUG 31 2001

...LOCALIZED DOWNPOURS TO AFFECT THE AREA...

SHOWERS AND THUNDERSTORMS JUST EAST OF LOCK HAVEN TO JERSEY
SHORE...WILL CONTINUE MOVING EASTWARD AROUND 20 MPH. THE STORMS WILL
BE IN THE WILLIAMSPORT AREA BETWEEN 11 AND 1130 AM. TORRENTIAL
DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS. A SPOTTER IN
SOUTHERN CLINTON COUNTY REPORTED 1.75 INCHES OF RAIN IN LESS THAN
ONE HOUR AS THE STORM MOVED THROUGH.

LA CORTE
Special weather statement, Aug 31, 12:46 PM EDT, 2 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI AUG 31 2001

.....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...

A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS THEY MOVE
TO THE EAST AND SOUTH THROUGH THIS EVENING.

SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH
THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOME STORMS MAY ALSO
CONTAIN LARGE HAIL AND TORRENTIAL RAIN. THE THREAT OF SEVERE WEATHER
WILL DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES EAST
OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS
AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:15 PM EDTSevere Thunderstorm WarningCTPPerry60 min
Aug 31, 10:50 AM EDTSevere Thunderstorm WarningCTPMcKean70 min
Aug 31, 2:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Aug 31, 3:11 PM EDTSevere Thunderstorm WarningCTPYork64 min
Aug 31, 3:58 PM EDTSevere Thunderstorm WarningCTPLycoming62 min
Aug 31, 4:03 PM EDTSevere Thunderstorm WarningCTPPerry72 min
Aug 31, 4:12 PM EDTSevere Thunderstorm WarningCTPClearfield78 min
Aug 31, 4:16 PM EDTSevere Thunderstorm WarningCTPCambria59 min
Aug 31, 5:05 PM EDTSevere Thunderstorm WarningCTPNorthumberland55 min
Aug 31, 5:41 PM EDTSevere Thunderstorm WarningCTPSnyder, Union34 min
Aug 31, 5:42 PM EDTSevere Thunderstorm WarningCTPSchuylkill78 min
Aug 31, 6:47 PM EDTSevere Thunderstorm WarningCTPLebanon28 min
Aug 31, 7:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.